Q:

How can you prevent denture cream poisoning?

A:

Quick Answer

Reduce or prevent denture cream poisoning by avoiding denture creams that contain the active ingredient zinc and limiting the amount of denture cream you use, especially when taking multivitamins or dietary supplements containing zinc. Patients with poorly fitting dentures should seek professional help and possibly have their dentures replaced instead of using additional denture cream to secure poorly fitting dentures. Denture creams made prior to 2011 may contain zinc.

Continue Reading

Full Answer

Most denture cream manufacturers have changed their formulas to remove zinc, but the FDA does not require them to list zinc as an ingredient, so consumers should monitor their zinc intake.

For years, scientists tried to determine the cause of a number of mysterious cases of nerve damage. In 2000, tests attributed the nerve damage to severe copper deficiencies caused by over-consumption of zinc. However, scientists were unable to determine the source of zinc ingestion. Zinc is a necessary element for the body to function properly, but is toxic and leads to dangerously low copper levels when used in excessive amounts.

All of the patients experienced symptoms that included tingling and neuropathy in the extremities, weakness in the limbs, and difficulty walking. In the most severe cases, physicians reported patients experiencing bone marrow suppression and degeneration of the spinal cord that resulted in crippling nerve damage and a spastic gait known as “human swayback disease." At least one death occurred.

It was not until 2007 that researchers established a link to poorly fitting dentures and excessive use of denture creams containing zinc. Each patient had ingested unsafe levels of zinc by using copious amounts of denture creams to secure ill-fitting dentures. Some patients saw an improvement in symptoms after discontinuing use of the products, but in most cases, the damage is permanent.

Learn more about Dental Hygiene

Related Questions

Explore